Follow
Share

His new doctor over doubled his dose 17mg of Coumadin, which resulted in a GI bleed, surgery, hospital stay, a second surgery to fix the sutures, and numerous blood transfusions. Is this the doctors fault?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Thanks for giving us more details. I'm glad to hear you dad is back in safer hands.
Helpful Answer (1)
Report

My dad has been on Coumadin for years and has had an excellent cardiologist doctor who works with someone who regulates his dosage. My mom is an excellent cook and his diet was strictly followed. After my dad got his pacemaker, on request of thenew heart doctor who did the surgery, they changed Coumadin doctors, this doctor kept raising his Coumadin dose eventually prescribing the dose of 17mg of Coumadin, twice the dose he had been taking for years! My parents continued to see this new Coumadin dr every 10 days for the last 3-4 months and she regulated Coumadin each time for him way above a safe limit. After a lengthy hospital stay and finally having my dad stabilized, we all agreed that we should have dad return to his old cardiologist. My dad has not been taking Coumadin since being in the hospital. Today his old cardiologist said they would NOT be putting him on Coumadin and he is on asprin therapy. (GardenArtist) all nurses and hospital staff gasped as well and also asked about the pharmist! Yep it's all in the records. Thanks for all your responses. We have a lawyer now and just trying to get $$ so my dad can have a health home nurse a few days a week to help my mom.
Helpful Answer (1)
Report

Have you seen the script for 17 mg? Who was monitoring dad's INR? Was he going to a lab or self testing?

If my husband is a week late with a self test, the monitoring starts harassing him. A couple more days, they harass me. 2 weeks, they cal his doc.
Helpful Answer (1)
Report

Who monitors Dad's medications? Could he have taken too much? Was he faithful to the dietary restrictions while on the med? Did he have weekly tests for INR? Did he take any over the counter meds that affect Coumadin? Did he ask the MD to double the Rx so he could take half and save money? Many possibilities here.
Helpful Answer (2)
Report

And what about the pharmacy where the prescriptions were filled? What was the previous dosage before the increased dosage? You should be able to get these records from the pharmacy.
Helpful Answer (0)
Report

"New doctor" - what kind of doctor? Primary care? Cardiologist? Was this doctor provided a list of medications including what level of Coumadin your father had been on? Did he do a finger pinc test to determine the level of PT/INR before prescribing? Who handled prescription and monitoring of PT/INR before this new doctor, and what was the purpose of seeing him?

I literally gasped at reading that 17 mg was prescribed. What was the specific reasoning for this? Had your father just had a stroke?

More information is really needed to provide a framework of understanding for how and why this occurred, but 17 mg is an incredibly high dose.

If your father needed a drug to thin his blood immediately, Lovenox and Heparin are fast acting drugs that are administered in hospitals; they pass quickly out of the body, while Coumadin is not discharged as quickly so there's more time to become overly anti-coagulated and subject to bleeding.

What other conditions does your father have? More information on what preceded the involvement of this new doctor would be very helpful as well. A better understanding of the whole situation would be helpful in determining whether there are liability issues to pursue.

I think it's time to address all these issues and questions, and get hospital records of the stay.
Helpful Answer (0)
Report

I don't know whose fault but that sounds like a high Coumadin dosage. My mother took the generic ( warfarin). Her blood was checked routinely to make sure the proper dosage was being taken. As you probably know, the diet affects the amount needed. She only took about 5 mg. daily. She was very consistent with her diet ( vit k intake) and only had to have her blood tested (INR) about once a month. Some require more frequent testing. There are many variables to consider. I'm sure it's possible that his dr prescribed his medication incorrectly. That would be very frightening.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.